Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2002, 12:21 AM CDT for Randolph County, Arkansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 12:21 AM CDT (05:21 UTC)
- Expired
- Apr 28, 2002, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Randolph County, AR
The radar
The Memphis radar (KNQA), 175 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 12:24 AM CDT | Hail 1.75 | Mammoth Spg, AR | |
| Apr 28, 12:35 AM CDT | Thunderstorm Wind 50 E | Hardy, AR | Thunderstorm winds blew down some large tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1817 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 25.1
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS54 KMEG 280521 SVRMEM ARC121-280600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1219 AM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EASTERN ARKANSAS * UNTIL 100 AM CDT. * AT 1214 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF RAVENDEN SPRINGS...MOVING EAST AT 60 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 100 AM CDT INCLUDE... RAVENDEN SPRINGS... DALTON... ATTICA... MAYNARD... BIGGERS... .THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING. .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3642 9172 3625 9167 3631 9077 3651 9077
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:22 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 27, 9:22 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 922 PM CDT SAT APR 27 2002 AN INTENSE STORM SYSTEM OVER WRN IA WILL TRACK EWD TO THE GREAT LAKES THROUGH 12Z SUN. A WARM AND MOIST S-SWRLY BREEZE WILL CONT TNT...SO DO NOT EXPECT TEMPS TO FALL MUCH BELOW 70 DEG F. A 500MB SHORTWAVE OVER AR WILL PUSH THROUGH THE CWFA TNT AND POTENTIALLY TRIGGER SOME TSTM ACTIVITY. THE ENVIRONMENT IS MOIST AND UNSTABLE AND SHEAR VALUES ARE HIGH...SO CANNOT RULE OUT A SVR TSTM TNT. PLAN ON UPDATING ZONES TO INCLUDE SVR WORDING AND MAKE OTHER ADJUSTMENTS. .MEG...NONE. SWC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 12:36 AM CDT | Tornado Warning | MEG | Randolph | 39 min |
| Apr 28, 1:03 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 42 min |
| Apr 28, 1:21 AM CDT | Tornado Warning | MEG | Clay | 24 min |
| Apr 28, 1:23 AM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.